Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

HRT

(8 Posts)
Ada1968 Tue 15-Nov-16 10:05:49

Can anyone help? I'm perimenopausal and have recently started HRT because of my debilitating hot flushes. The first two weeks are amazing, I feel normal again! But the last two weeks, the progesterone weeks, are awful. I feel moody, angry, tearful, bloated. The worst PMT-like symptoms ever. Has anyone experience the same thing? Any advice???

PollyPerky Tue 15-Nov-16 10:46:02

It's very common. sad

Basically there are around 3 types of progesterone available. I suggest a good read of www.menopausematters.co.uk under Treatments/ HRT part of the menu.

You are possibly using a product with norethisterone in it. There are other types- some women like Femeston, others like Utrogestan. It's trial and error really. Another option is the Mirena coil and a separate oestrogen (patch, pill or gel.)

Ada1968 Tue 15-Nov-16 16:05:52

Hi, thanks for your reply. I'm using FemSeven Sequi patches. The first 2 weeks are Estradiol 50micrograms per day and the second two weeks are the same dose of Estradiol plus 10micrograms Levonorgestrel per day. I know that I have to have the progesterone as i haven't had a hysterectomy but are these symptoms to be expected? At the moment I'm not sure whether I feel worse for two weeks out of every four than I did when I was having the hot flushes :-(

PollyPerky Tue 15-Nov-16 18:39:46

Yes they are to be expected some of the time in some women.

It's really individual. I used Norethisterone for 5 years and had some PMT by around day 5/6 but nothing so bad I wanted to stop (I changed to natural progesterone- Utrogestan 3 years ago for health reasons- supposedly safer.)

Other women say Norethisterone is terrible for pmt- so everyone is different.
You might find if you persevere it gets better- after all, your body is having to get used to a big whack of progestogens after perhaps not producing much of its own during peri. They do say you should give it 3 months at least.

I'd see how you go then maybe ask to change to something else as a trial. You can mix and match HRT- a la carte! You don't have to stick with a combined patch or combined tablet- you can use any type of oestrogen with any type of progestogens and some women go 'long cycle' which is using the progestogens only every 2nd or 3rd month. But only do this if your GP knows.

Ada1968 Tue 15-Nov-16 19:27:27

Thanks. I've read the Menopause Matters information. It says that a progesterone gel can avoid the side effects. Am thinking of asking my doc for that.....

Crikeyblimey Tue 15-Nov-16 19:30:35

Oh and Mirena coil doesn't help with symptoms like flushes (and I say thathat as the owner of one who is sitting here melting!)

PollyPerky Tue 15-Nov-16 22:17:53

Where does it say that on menopause matters? Progesterone is not available as a gel.

The Mirena is not intended to stop hot flushes. oestrogen controls flushes. The Mirena is used to oppose the oestrogen and stop the uterine lining getting too thick.

Ada1968 Tue 15-Nov-16 22:48:04

Am off to see the doc in the morning........Thanks guys :-)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now